Hail, Gaines
- When
- April 11, 3:31 PM CST to 3:36 PM CST
- Where
- Gaines County, 0.58 mi W of Higginbotham
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -102.990
The duration of the hail was estimated for this event.
On April 11, 2009, a surface high northeast of the region resulted in easterly upslope flow over most of the CWA. Meanwhile, a mid to upper level low near Southern California approached the area from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
On April 11, 2009, a surface high northeast of the region resulted in easterly upslope flow over most of the CWA. Meanwhile, a mid to upper level low near Southern California approached the area from the west. Although the deepest moisture was confined to the Gulf Coast (due to the previously mentioned surface high) there was enough moisture convergence along a stalled surface boundary and dryline. Most unstable CAPE values along these features of 1000 j/kg and 0-6 km bulk shear magnitudes of 60 kt allowed for severe storms to develop as the dynamics neared the area during the late afternoon and early evening hours. A Severe Thunderstorm Watch was issued from 1520-2300 local.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 2:38 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT APR 11 2009
.DISCUSSION...
FOCUS FOR THE SHORT TERM FORECAST WILL CONCENTRATE ON INCREASING
SEVERE POTENTIAL ACROSS WEST AND SOUTHWEST TEXAS...AND FAR SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON THROUGH TONIGHT.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM CDT...OR 10
PM MDT FOR MUCH OF THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE TRANS PECOS REGION.
REGIONAL WATER VAPOR IMAGERY SHOWS A WELL DEFINED UPPER LEVEL LOW
SPINNING NEAR THE AZ/NM BORDER THIS AFTERNOON. LIFT WITHIN THE
SOUTHWEST FLOW ALOFT AHEAD OF THIS FEATURE IS CURRENTLY SPREADING
ACROSS SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO. REGIONAL RADAR
IMAGERY SHOWS ELEVATED SHOWERS/THUNDERSTORMS DEVELOPING FROM FAR
WEST TEXAS TO THE GUADALUPE MOUNTAINS AND NORTHWARD THROUGH THE EDDY
COUNTY PLAINS. SCATTERED AND MORE INTENSE THUNDERSTORMS ARE STARTING
TO DEVELOP FROM ROUGHLY NORTHERN LEA COUNTY...SOUTHWARD TO THE TRANS
PECOS REGION WITHIN THE AXIS OF BETTER LOW LEVEL DEWPOINTS (IN THE
MID TO UPPER 40S F) AND INSTABILITY (MUCAPE APPROACHING 1000 J/KG).
THE OPPORTUNITY EXISTS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS
FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE TRANS PECOS
REGION THIS AFTERNOON...WITHIN THE AFOREMENTIONED INSTABILITY/MOIST
AXIS AND ALSO GIVEN FAVORABLE DEEP LAYER SHEAR PROFILES UNDERNEATH
AN APPROACHING MID LEVEL JET MAX. THE PRIMARY SEVERE HAZARDS THIS
AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE.
THUNDERSTORMS THEN LOOK TO ORGANIZE INTO A CONVECTIVE COMPLEX THIS
EVENING AND TRANSLATE EASTWARD ACROSS THE PERMIAN BASIN/TRANS PECOS
REGION. WE HAVE ORIENTED THE HIGHEST GRIDDED POPS (80-90 PCT) ACROSS
THE PERMIAN BASIN THIS EVENING...TAPERED TO SLIGHT CHANCE ACROSS THE
WESTERN CWFA. THE CONVECTIVE COMPLEX LOOKS TO EXIT OUR FORECAST AREA
NOT TOO LONG AFTER MIDNIGHT...SO POPS WILL QUICKLY TAPER PAST THEN.
THE UPPER LEVEL LOW IS EXPECTED TO CROSS THE TEXAS PANHANDLE SUNDAY.
MODELS INDICATE SOME RESIDUAL MID LEVEL MOISTURE AND STEEP LAPSE
RATES LOCATED FROM LEA COUNTY THROUGH THE NORTHERN PERMIAN BASIN ON
THE SOUTHERN SIDE OF THIS FEATURE SUNDAY...SO HAVE OPTED TO INCLUDE
ISOLATED THUNDERSTORMS IN THESE LOCATIONS. ALSO OF CONCERN SUNDAY
WILL BE INCREASING WESTERLY WINDS ACROSS THE CWFA AS THE ASSOCIATED
DEEP SURFACE LOW MOVES EASTWARD ACROSS THE ROLLING PLAINS. THE
STRONGEST WINDS LOOK TO IMPACT THE GUADALUPE...DELAWARE AND DAVIS
MOUNTAINS AND THE VAN HORN/HWY 54 CORRIDOR...WHERE A HIGH WIND WATCH
HAS BEEN POSTED SUNDAY. A WIND ADVISORY MAY ALSO BE NEEDED ACROSS
THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION AND THE
MARFA PLATEAU. FIRE WEATHER CONCERNS WILL ALSO INCREASE ACROSS AREAS
SOUTH OF INTERSTATE 10...ADDITIONAL FIRE WEATHER DETAILS ARE
PROVIDED IN THE SECTION BELOW.
NO SIGNIFICANT CHANGES WERE MADE BEYOND SUNDAY. THE UPPER LOW WILL
PULL WELL NORTHEAST OF THE AREA SUNDAY NIGHT INTO MONDAY...WITH
NORTHWEST FLOW ALOFT IN ITS WAKE. A COLD FRONT WILL MOVE THROUGH THE
REGION LATE SUNDAY EVENING/EARLY MONDAY MORNING. SHORTWAVE RIDGING
WILL DEVELOP TUESDAY...WITH WARMER TEMPERATURES EXPECTED. STILL SOME
DISCREPANCIES BETWEEN MODEL SOLUTIONS DURING THE MIDDLE TO LATE WEEK
TIME FRAME...THE EUROPEAN MODEL STILL INDICATES AN UPPER LOW MOVING
ACROSS NEW MEXICO THURSDAY AND FRIDAY...WITH CONVECTION DEVELOPING
AHEAD OF IT ACROSS AREAS EAST OF THE PECOS RIVER. THE GFS IS STILL
TRENDING FARTHER NORTH WITH THE SYSTEM...AND FARTHER EAST WITH THE
CONVECTION. LEFT THE FORECAST DRY FOR NOW...BUT BEARS WATCHING WITH
LATER MODEL RUNS. /21/
&&
.FIRE WEATHER...
A BRIEF PERIOD OF CRITICAL FIRE WEATHER CONDITIONS IS EXPECTED TO
OCCUR OVER THE PRESIDIO VALLEY AND BIG BEND REGION THIS AFTERNOON
AND EARLY THIS EVENING WHERE SOUTHWEST WINDS OF 20 TO 30 MPH WILL
COINCIDE WITH RH/S OF 10 TO 15 PERCENT. SINCE THE DURATION OF THESE
CONDITIONS IS NOT EXPECTED TO BE THREE HOURS OR MORE...A RED FLAG
WARNING WILL NOT BE ISSUED. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PERMIAN BASIN AND
POINTS EAST THIS AFTERNOON AND EVENING. A PACIFIC COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT WITH SOUTHEAST WINDS TURNING TO THE
WEST BEHIND IT. RECOVERY WILL BE FAIR TO GOOD GENERALLY WEST OF THE
PECOS RIVER...AND GOOD OR BETTER TO THE EAST.
WIND SPEEDS WILL RISE TO 20 TO 30 MPH AREAWIDE SUNDAY AFTERNOON.
MINIMUM AFTERNOON RH/S SUNDAY WILL DROP TO 10 TO 15 PERCENT OVER THE
PRESIDIO VALLEY...BIG BEND REGION...STOCKTON PLATEAU AND LOWER TRANS
PECOS. WILL ISSUE A FIRE WEATHER WATCH FOR THESE AREAS SUNDAY
AFTERNOON. MINIMUM AFTERNOON RH/S WILL REMAIN ABOVE 15 PERCENT OVER
THE REST OF THE AREA. EVEN STRONGER WINDS ARE EXPECTED IN THE
GUADALUPE AND DAVIS MOUNTAINS...AND THE VAN HORN AND HIGHWAY 54
CORRIDOR. WINDS SHOULD SUBSIDE AFTER 13/00Z. RECOVERY SUNDAY NIGHT
WILL BE POOR TO FAIR WEST OF THE PECOS RIVER...AND GOOD OR BETTER TO
THE EAST.
MINIMUM AFTERNOON RH/S MONDAY WILL BE 10 TO 15 PERCENT AGAIN OVER
THE PRESIDIO VALLEY AND BIG BEND REGION...BUT CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED AS WIND SPEEDS IN THESE AREAS ARE NOT
EXPECTED TO BE 20 MPH OR GREATER. MINIMUM AFTERNOON RH/S WILL
GENERALLY STAY ABOVE 15 PERCENT NORTH AND EAST ACROSS THE REST OF
THE AREA. RECOVERY MONDAY NIGHT WILL BE FAIR TO GOOD ALONG AND EAST
OF THE PECOS RIVER...BUT POOR TO FAIR TO THE WEST. CRITICAL FIRE
WEATHER CONDITIONS COULD OCCUR TUESDAY AFTERNOON OVER THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS. /67/
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 49 73 45 73 / 90 10 10 0
CARLSBAD NM 44 73 42 75 / 20 10 10 0
DRYDEN TX 54 82 49 80 / 40 0 0 0
FORT STOCKTON TX 52 76 47 77 / 40 0 0 0
GUADALUPE PASS TX 42 64 43 71 / 10 10 10 0
HOBBS NM 44 71 42 74 / 50 10 10 0
MARFA TX 40 68 34 73 / 20 0 0 0
MIDLAND INTL AIRPORT TX 49 73 43 74 / 80 10 10 0
ODESSA TX 49 73 44 74 / 80 10 10 0
WINK TX 49 77 43 77 / 40 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... BIG BEND AREA...MARFA PLATEAU...
PECOS...PRESIDIO VALLEY...TERRELL.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
TERRELL...UPTON...WARD...WINKLER.
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
67/21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT SAT APR 11 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 236 PM CDT SAT APR 11 2009 /136 PM MDT SAT APR 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING...AND MUCH OF WEST TEXAS THROUGH TONIGHT. THESE STORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE... GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG BEND LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE PERMIAN BASIN AND STOCKTON PLATEAU...SO A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH COULD AFFECT THE GUADALUPE AND DAVIS MOUNTAINS SUNDAY AFTERNOON...IN ADDITION TO THE VAN HORN AND HIGHWAY 54 CORRIDOR. A HIGH WIND WATCH HAS BEEN ISSUED FOR THESE AREAS...AND MOTORISTS SHOULD KEEP ABREAST OF THE LATEST FORECASTS IF TRAVELING THROUGH THESE AREAS SUNDAY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR GENERALLY ALONG AND SOUTH OF A CANDELARIA...MARFA...FORT STOCKTON LINE SUNDAY AFTERNOON. LOW RELATIVE HUMIDITY AND WESTERLY WINDS OF 20 TO 30 MPH COULD PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANGERS ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS SHOULD BE PREPARED FOR THE POSSIBLE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS REQUESTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
29 hail, 4 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The broadcast media reported roofs were torn off structures, along with minor tree and vehicle damage in North Odessa at 1750 CST. A NWS Damage Survey confirmed downburst/gustnado like damage across Odessa-Schlemeyer Field Airport, with extensive hangar damage noted. A large tree was also uprooted in a neighborhood around 1754 CST. Please see the attached photos.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
An estimated wind gust of 60 to 70 mph was reported by a trained spotter along Highway 62/180, 6 miles west of Lamesa, TX. No damage was reported.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
The duration of the hail was estimated for this event.
Numerous roofs throughout Midland, TX were damaged during this event. A local newspaper clipping with a quote from a major roofing company estimated 40 to 50 percent of the homes in Midland needed to be re-roofed. The average cost to replace a shingled roof is anywhere from $8-$10K. This resulted in an estimated $160 million in roof damage. In addition to homes being damaged, multiple vehicles also received damage from the hail. According to local dent repair shops and car dealers across the area, an estimated 800 vehicles had to be repaired resulting in $1.2 million in damage. A Midland woman was also struck in the stomach by a hail stone, after it broke through her dining room window. Her injuries were only minor and did not require medical attention.
The duration of the hail was estimated for this event.
The employee's roof was damaged by the hail.
A trained spotter reported a brief tornado approximately 5 TO 8 miles southeast of the intersection of FM 1379 and TX 158 at 1756 CST. A damage survey was conducted, which confirmed one power pole was snapped near its base and another one was damaged along TX 158. Some minor tree limb damage was also noted near the same area. Please see the attached image.
The damaging winds knocked over several power lines and a few transformers within the Midland, TX city limits. The exact number of power lines damaged was not available and therfore the monetary damage was estimated based on the cost of power pole/transformer replacement.
Flooding was reported along most of Fairgrounds Road by a trained spotter. The flowing water height was estimated to be 3 to 6 inches high.
The duration of the hail was estimated for this event.
A trained spotter estimated the winds were gusting near 75 mph. Since there were a limited number of structures and trees near the area, no damage was reported.
The duration of the hail was estimated for this event based on radar data.
Local law enforcement observed flooding near the intersection of 10th Street and FM 1936. There was also flooding near the intersection of Dunn Street and FM 1936.
Flooding was observed in Seminole near the local Pizza Hut.
The duration of the hail was estimated based on radar.
An amateur radio operator observed 3 to 6 inches of flowing water near the intersection of I-20 and TX 158. There was also other significant flooding near the same area.
The duration of the hail was estimated for this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167458, 164270, 164272, 167577, 167581, 164275, 167578, 164274, 164280, 164277, 164279, 164281, 164283, 164282, 164284, 164278, 164285, 164286, 164287, 164288, 164744, 164290, 164745, 164747, 164097, 164748, 164063, 164289, 164258, 164259, 164750, 164064, 164062, 164749, 164065, 164260, 164751, 164752.